Pemphigus vulgaris with involvement of the cervix treated using thalidomide therapy


    loading  Checking for direct PDF access through Ovid

Abstract

A 55-year-old White woman was first seen in July 1995 with ulceration of the oral mucosa, including the gingiva, labial mucosa, gums, palate and tongue, as well as erosions and blisters on the trunk. A biopsy showed a suprabasal blister with acantholysis. Direct immunofluorescence was positive for intercellular deposits of IgG and C3, and indirect immunofluorescence was positive for intercellular antibodies at a titer of 160. The patient was diagnosed as having pemphigus vulgaris and treated with prednisone 1–1.5 mg/kg/day from 1995 until 1998, but no response was observed (the disease continued to be active with the formation of new lesions). The patient developed a number of steroid-induced complications including diabetes, osteoporosis, Cushing syndrome, hypertension and high-output cardiac failure, and required repeated hospitalization. In August 1998 she was started on azathioprine 100–150 mg/day and continued on prednisone 1 mg/kg/day. One year later, in August 1999, the disease was still active with new lesion formation and persistent oral erosions and dysphagia, despite persistent therapy with azathioprine 150 mg/day and prednisone 1 mg/kg/day.Because of the disease severity and the lack of a response to treatment, in October 1999 the patient was started on thalidomide therapy 100 mg/day (1.7 mg/kg/day) and continued the prednisone treatment at 1 mg/kg/day together with azathioprine 150 mg/day (2.7 mg/kg/day). There was a good response, with clearing of all oral lesions in 20 days. The prednisone dose was gradually reduced and was discontinued in May 2000; azathioprine was gradually reduced to 50 mg 3 times/week (0.35 mg/kg/day). Thalidomide was continued at a dose of 100 mg/day. The patient was in total clinical remission, being free of both old and new lesions, for the next 14 months, when the thalidomide treatment was discontinued as a result of side-effects, including weakness in the legs and paresthesis of the fingers.After the discontinuance of treatment with thalidomide, severe lesions returned. Thalidomide was reintroduced, at 100 mg/day. After 2 months the patient entered total clinical remission and on the last occasion on which she was seen, in May 2003, was found to have remained clear of lesions. The patient continues to take thalidomide at 100 mg/day.

    loading  Loading Related Articles